Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 84, NWS Grand Rapids, MI

November 10, 2020Mason County, Muskegon County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Nov 10, 2020, 6:52 PM EST for Mason County, Muskegon County, Oceana County, Michigan. It was in force for 83 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 10, 2020, 6:52 PM EST (23:52 UTC)
Expired
Nov 10, 2020, 8:15 PM EST
In force
83 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mason County, MI, Muskegon County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 97 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 6:57 PM ESTTSTM WND GST 411 Ene Norton Shores, MIASOS STATION KMKG MUSKEGON COUNTY AIRPORT.
Nov 10, 7:15 PM ESTTSTM WND GST 412 Ene Ludington, MIAWOS STATION KLDM LUDINGTON MASON.
Nov 10, 7:25 PM ESTTSTM WND DMG2 Nne Ludington, MILARGE TREE BLOCKING JEBAVY ROAD.
Nov 10, 7:26 PM ESTTSTM WND DMG1 S Hart, MILARGE TREE BLOCKING POLK ROAD AND MULTIPLE TREES DOWN THROUGH COUNTY.
Nov 10, 7:30 PM ESTTSTM WND DMG2 Ene Weare, MITREE ACROSS THE ROAD NEAR THE INTERSECTION OF 104TH AND MONROE. TIME ESTIMATED BY RADAR.
Nov 10, 7:34 PM ESTTSTM WND DMG1 S Scottville, MILARGE TREE ACROSS SOUTH SCOTTVILLE ROAD.
Nov 10, 7:34 PM ESTTSTM WND DMG3 Se Custer, MILARGE TREE BLOCKING WILSON AND POPLAR ROAD.
Nov 10, 7:45 PM ESTTSTM WND DMG1 Ese Walhalla, MITREES DOWN ACROSS US 10 NEAR MAPLE ROAD.
Nov 10, 7:45 PM ESTTSTM WND GST 483 Ne Pentwater, MIDELAYED REPORT. MESONET STATION EW6978 PENTWATER.
Nov 10, 7:50 PM ESTTSTM WND DMG3 Wnw Saint Huberts, MITREES DOWN NEAR THE INTERSECTIONS OF 164TH AND GARFIELD, AND 168TH AND GARFIELD. TIME ESTIMATED BY RADAR.
Nov 10, 7:55 PM ESTTSTM WND DMG2 N Saint Huberts, MITREE DOWN NEAR THE INTERSECTION OF 192ND AND M-20. TIME ESTIMATED BY RADAR.
Nov 10, 8:11 PM ESTTSTM WND DMG4 E Fruitport, MILARGE TREE BLOCKING INTERSECTION OF SOUTH HILTON PARK ROAD AND EAST PONTALUNA ROAD. MULTIPLE TREES DOWN ACROSS EASTERN MUSKEGON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS53 KGRR 102352
SVRGRR
MIC105-121-127-110115-
/O.NEW.KGRR.SV.W.0084.201110T2352Z-201111T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
652 PM EST Tue Nov 10 2020

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Mason County in west central Michigan...
  Muskegon County in west central Michigan...
  Oceana County in west central Michigan...

* Until 815 PM EST.

* At 651 PM EST, severe thunderstorms were located along a line 
  extending from 20 miles west of Silver Lake SP to 40 miles west of 
  Muskegon, moving northeast at 70 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Muskegon...            Ludington...           Hart...
  Ludington SP...        Shelby...              Muskegon Heights...
  Roosevelt Park...      North Muskegon...      Whitehall...
  Montague...            Lakewood Club...       Ravenna...
  Scottville...          Fruitport...           Hesperia...
  Pentwater...           Fountain...            Free Soil...
  Hamlin Lake...         Mears SP...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4417 8604 4330 8604 4329 8579 4320 8579
      4320 8591 4312 8591 4312 8627 4360 8654
      4367 8654 4380 8643 4396 8646 4406 8651
      4418 8639
TIME...MOT...LOC 2351Z 226DEG 61KT 4363 8693 4312 8708 

HAIL...<.75IN
WIND...60MPH
 
$$

CAS
3 follow-up statements
066 
WWUS53 KGRR 110031
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
731 PM EST Tue Nov 10 2020

MIC105-121-127-110115-
/O.CON.KGRR.SV.W.0084.000000T0000Z-201111T0115Z/
Mason MI-Muskegon MI-Oceana MI-
731 PM EST Tue Nov 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EST
FOR MASON...MUSKEGON AND OCEANA COUNTIES...

At 730 PM EST, severe thunderstorms were located along a line 
extending from 6 miles south of Manistee, to near Hart, to 28 miles 
west of Grand Haven, moving northeast at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Muskegon...            Ludington...           Hart...
Ludington SP...        Shelby...              Muskegon Heights...
Roosevelt Park...      North Muskegon...      Whitehall...
Montague...            Lakewood Club...       Ravenna...
Scottville...          Fruitport...           Hesperia...
Pentwater...           Fountain...            Free Soil...
Hamlin Lake...         Mears SP...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4417 8604 4330 8604 4329 8579 4320 8579
      4320 8591 4312 8591 4312 8627 4360 8654
      4367 8654 4380 8643 4396 8646 4406 8651
      4418 8639
TIME...MOT...LOC 0030Z 223DEG 57KT 4416 8634 4368 8634 4294 8676 

HAIL...<.75IN
WIND...60MPH
 
$$

CAS
828 
WWUS53 KGRR 110055
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
755 PM EST Tue Nov 10 2020

MIC105-110105-
/O.CAN.KGRR.SV.W.0084.000000T0000Z-201111T0115Z/
Mason MI-
755 PM EST Tue Nov 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR MASON COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight EST for
southwestern and west central Michigan.

LAT...LON 4381 8604 4330 8604 4329 8579 4320 8579
      4320 8591 4312 8591 4312 8627 4334 8639
      4347 8637
TIME...MOT...LOC 0055Z 259DEG 33KT 4368 8604 4316 8631 

$$

MIC121-127-110115-
/O.CON.KGRR.SV.W.0084.000000T0000Z-201111T0115Z/
Muskegon MI-Oceana MI-
755 PM EST Tue Nov 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EST
FOR MUSKEGON AND SOUTHEASTERN OCEANA COUNTIES...

At 755 PM EST, severe thunderstorms were located along a line 
extending from 7 miles north of Hesperia to near Muskegon, moving 
east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Muskegon...            Muskegon Heights...    Roosevelt Park...
North Muskegon...      Whitehall...           Montague...
Lakewood Club...       Ravenna...             Fruitport...
Hesperia...            Norton Shores...       Dalton...
Holton...              Sullivan...            Colfax...
Rothbury...            Casnovia...            Walkerville...
Cloverville...         Bailey...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4381 8604 4330 8604 4329 8579 4320 8579
      4320 8591 4312 8591 4312 8627 4334 8639
      4347 8637
TIME...MOT...LOC 0055Z 259DEG 33KT 4368 8604 4316 8631 

HAIL...<.75IN
WIND...60MPH
 
$$

CAS
206 
WWUS53 KGRR 110115
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
815 PM EST Tue Nov 10 2020

MIC121-127-110125-
/O.EXP.KGRR.SV.W.0084.000000T0000Z-201111T0115Z/
Muskegon MI-Oceana MI-
815 PM EST Tue Nov 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR MUSKEGON AND SOUTHEASTERN
OCEANA COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have weakened below severe 
limits, and have exited part of the warned area. Therefore, the 
warning has been allowed to expire.  However, gusty winds over 40 
mph are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight EST for
southwestern and west central Michigan.

LAT...LON 4381 8604 4330 8604 4329 8579 4320 8579
      4320 8591 4312 8591 4312 8627 4334 8639
      4347 8637
TIME...MOT...LOC 0115Z 226DEG 61KT 4391 8571 4339 8598 

$$

CAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 3:28 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Nov 10, 3:28 PM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
328 PM EST Tue Nov 10 2020

LATEST UPDATE...
Synopsis/Discussion/Climate

.SYNOPSIS...
Issued at 144 PM EST Tue Nov 10 2020

- Rain, wind and storms tonight into Wednesday

- Cooler for the rest of the week

- A storm system possible this weekend

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 144 PM EST Tue Nov 10 2020

-- Rain, wind and few storms tonight into Wednesday --

Bands of light Showers continue to spread over Southwest Michigan
this afternoon. Expect these bands to intensify as the afternoon
progresses. The strong flow will shift to a more southwest
direction as the front approaches and the gradients tighten.

 These showers out ahead of the front aren't surprising given the
moist southerly flow today. Dewpoints are in the upper 50s to low
60s. Couple that with moist low level flow and strong winds aloft,
it is a recipe for narrow frontal rain bands. There is wind
advisory for this evening due to the strong winds moving through
the region at and behind the cold front. Wind gusts up to 50 mph
this evening at times are expected.

The cold front is currently moving through Wisconsin and will move
through the lower Peninsula of Michigan this evening. Latest CAMS
have the cold front moving across the CWA this evening entering
around 7 PM and exiting around 2-3 AM.
 MLCAPE in the 200-400 J/Kg range will remain to help the storms
develop. The LLJ will continue to ramp up with NAEFS anomalies
showing winds speeds at 850mb to 700mb upwards of 65kts.

The other threat with this cold front will be heavy rain showers
with frontal passage. PWATS remain highly anomalous with values
of 1 to 1.5 inches. This will mean heavy downpours will be
possible especially in and around Ludington.

-- Cooler for the rest of the week --

Frontal passage will occur early Wednesday morning with
temperatures through the mid levels dropping almost 12C tomorrow.
This will mean SFC Temps tomorrow will drop 25 to 30 degrees from
today. However this will only take us to the reality that its
near the middle of November and temperatures in the mid 40s are
typical.
 This pattern will continue through the latter half of the week
with colder temperatures and moist flow. Another weak trough and
corresponding cold front will move through the region late
Thursday into Friday. 850mb Temperatures at 7 AM Friday are -4C
with 850mb temps at 1pm of -9C. So given the cloudy skies and cold
air advection, temperatures are expected to be warmest through
the beginning of the day and then trend colder through the
afternoon. As far as precipitation with this front the current mid
range models take the best instability through the northern half
of the Lower Peninsula and only clips the southern portion of the
lower peninsula. So mixed precipitation is possible in the
afternoon along the lakeshore from Allegan north.

-- A storm system possible this weekend --

A weak ridge will pass over the Great Lakes region late Friday
into Saturday before a deeper frontal system moves from the
midwest towards Ontario Saturday into Sunday. The ensembles and
operational models are highly divergent on a solution for this
system. The GFS has a negatively tilted trough and moves it
through Michigan quickly Saturday. However the neutral orientated
EC moves it through slowly but is about 6 to 12 hours behind
bringing the mid level troughs through.
 So a fair amount of confidence on mixed precipitation Saturday
into Sunday, however there is low confidence currently in the
timing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM EST Tue Nov 10 2020

It will be rather windy today and very windy tonight into early
Wednesday. Winds of 15 to 25 knots with gusts to 35 knots should
be expected this afternoon into early this evening.

A strong line of thunderstorms is expected to move from west to
east across our TAF sites in the 01z to 05z time frame. At any one
location the storm will last about a half hour, winds should gust
near 50 knots and expect intense rainfall with IFR visibilities
(if only for a short time). Behind the line of storms expect
showers to continue into early Wednesday morning. It will still be
rather windy through with southwest winds around 25 knots gusting
to 35 to 40 knots till around 09z.

By sunrise winds will be from the west around 10 knots with gusts
to around 25 knots. VFR/MVFR cigs should prevail through early
afternoon. Some clearing should follow after that.

&&

.MARINE...
Issued at 1141 AM EST Tue Nov 10 2020

Wind and waves will be hazardous to small craft through
Wednesday. South winds to 30 knots today will increase to 45 knot
gales tonight. Waves will build to 10+ feet tonight. Wind and
waves more favorable to small craft will return Wednesday night.

&&

.CLIMATE...
Issued at 144 PM EST Tue Nov 10 2020

Below are the high temperature records for today. Currently Grand
Rapids and Lansing have been broken and Muskegon has been tied.

The following high temperature records may be exceeded today:

Grand Rapids    67    1999
Muskegon        70    1911
Lansing         68    1999

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 5 AM EST Wednesday for MIZ037>040-043>046-
     050>052-056>059-064>067-071>074.

LM...Small Craft Advisory until 7 PM EST this evening for LMZ844>849.

     Gale Warning from 7 PM this evening to 7 AM EST Wednesday for
     LMZ844>849.

&&

SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...WDM
CLIMATE...Ceru
MARINE...04
Hazardous weather outlook, Nov 10, 12:18 PM EST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1218 PM EST Tue Nov 10 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1218 PM EST Tue Nov 10 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms and widespread gusty winds are expected
this evening. Some of the storms could produce wind gusts to 50
mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but reports of wind damage
and strong winds are appreciated.

LMZ844>849-111730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1218 PM EST Tue Nov 10 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Wind and waves will be hazardous to small craft. Winds will gust
to 45 knots tonight and waves will build to 7 to 11 feet.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

West wind to 30 knots and 6 to 9 foot waves will be hazardous to
small craft Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 10:39 PM ESTGale WarningGRR32 hr
Nov 10, 11:36 AM ESTWind AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more17 hr
Nov 10, 6:21 PM ESTSpecial Marine WarningGRR114 min
Nov 10, 6:43 PM ESTSpecial Marine WarningGRR2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.